A (Good) Side-Effect of SSRI??

Disclaimer: The following theory is not endorsed by the part of my brain that received an MPA from Indiana University (or wrote the few more intellectual blogs!).

Instead, it is a theory created by broken part of my brain that’s just trying to make sense of why it is the way it is.

Here’s the theory—of the many many side effects of anti-depressants, one side effect is intentional. Nausea. Unless I take my medication with food, I end up feel very nauseated, like I am going to throw up. I’m pretty sure the creators of Lexapro intended this effect to encourage me to eat.

See, it’s amazing to me how fast I can lose weight when I’m going through a time of high anxiety. If you had entered my room this morning you would have seen a significant amount of clothes on the floor. Now, I admit this is normal, but this morning instead of sitting in a big pile, I had tossed them across the room in frustration because they were too big. After fitting two weeks ago. I’ve lost about five-seven pounds in the last two weeks because I’ve been so anxious.

Despite the fact that my favorite foods are bacon and French fries, I’m never going to get fat—because my anxiety is probably never going to go away. By no means am I arguing that this is healthy. In fact, I know it’s not. Eating nutritious, regulated meals is a HUGE part showing mental illness who’s boss—so being too anxious to eat can actually make the problem worse. Over time, I’ve developed a few tricks to help make sure my body gets the energy it needs, despite how sick to my stomach I feel.

1. FLINTSTONES!! I take particular vitamins regularly, but when I’m feeling more stressed they are especially important, or I will add a multi-vitamin for a short period of time.

2. Easy does it: I can usually manage to eat small portions of food—so I just have to eat small bits all day long…..

3. Healthy choices: I make sure the times I do eat are the “power foods” such as blue berries, spinach and lean meat. If my stomach is only going to hold an ounce of food it should probably be an ounce of chicken instead of an ounce of French fries. The only exception is ice cream. As my sister declared at a very young age “Ice cream has a separate tummy”.

But this often is not enough (notice the 5lb loss?) so this is where amazing readers come in….do you experience this? Or maybe just no desire to eat with depression? If so, how do you manage it? Have you found any tricks to help? Please share!

Advertisements
Tagged , , ,

2 thoughts on “A (Good) Side-Effect of SSRI??

  1. I seem to vary between wanting to eat everything and eating nothing. On the most recent medication, I am rarely hungry. I seem to go through the day without eating, only realising when I start to get a headache or feel faint… My tablets make me feel sick when I do eat, so it’s the opposite to yours! But in the past I had ones that made me feel sick if I didn’t eat! I just make sure I eat at least 1 proper meal a day (although I don’t always feel like it), it’s probably not healthy but for now I’m doing what I can manage. I haven’t experienced weight loss like you – that must be annoying with clothing!! Hope things get better for you, good luck x

    • Nicole says:

      Yeah–isn’t it wierrd how the medicines can have such opposite side effects?!?! thanks for the reminder that we are doing what we can manage. I forget that I am doing the best I can.

What's your thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: